Tornadoes · United States · Alabama · 2008

EF4 Moulton–Decatur tornado, Alabama, February 6, 2008

From Leola to Caddo, this EF4 tornado ran 16.7 miles across Lawrence and Morgan counties on February 6, 2008, touching down at 3:02 AM CST and reaching 880 yards wide. It killed 4 people and injured 23.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
February 6, 2008
Touchdown
3:02 AM CST (09:02 UTC)
Lifted
3:24 AM CST (09:24 UTC)
On the ground
22 minutes
Path length
16.7 miles (26.9 km)
Path width
880 yards (805 m)
Deaths
4
Injuries
23
Counties
Lawrence and Morgan counties
Touchdown point
34.397, -87.289
Lift-off point
34.563, -87.055
Record number
0802060302-01

What the Weather Service recorded

The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974. ||This event was part of a large tornado outbreak which spanned both February 5th (Super Tuesday) and 6th (Wednesday). A series of tornadic supercell thunderstorms swept across the Mid-South and Southeast states ahead of a potent cold front.

Representatives from the National Weather Service and the Lawrence County Emergency Management Agency conducted a storm survey of damage that occurred in Lawrence County, Alabama early in the morning of February 6, 2008.||The damage was determined to originate from a strong tornado, which at its peak had winds of approximately 170 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. Based on reports and an aerial survey conducted by the Lawrence County EMA, the tornado is believed to have originally touched down near the Pinhook community in south-central Lawrence County (just north of the Bankhead National Forest) around 3:02 AM CST. The tornado remained on the ground for approximately 16.7 miles; the first 14 miles of the track occurred in Lawrence County, tracking through the Aldridge Grove, Fairfield, Five Points, Midway, and Caddo communities. The tornado exited Lawrence County about 3 miles south southeast of Caddo around 3:20 AM CST. ||The most significant damage occurred in two main areas. The first occurred just south of the Pinhook community, near the intersection of County Road 92 and 188. The second occurred north of Aldridge Grove near the intersection of County Road 94 and 183, where three fatalities occurred. Numerous homes received significant structural damage, including a 2300 square foot/2-story brick house that was nearly leveled off its foundation. Large trees, with diameters up to 4 feet, were completely snapped, with many uprooted. Fence posts embedded in concrete were ripped out of the ground and vaulted 50 to 100 feet in several different directions. A truck was thrown over a distance of more than 100 yards into an open field.

The deaths

4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
86FMobile/Trailer HomeDirect
40MPermanent HomeDirect
49FPermanent HomeDirect
19MPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS HUN issued a tornado warning for this county at 08:40 UTC, 22 minutes before the tornado touched down, in force until 09:30 UTC.

The county was under a tornado watch, issued at 04:01 UTC and running to 11:02 UTC.

Issued (UTC)ExpiredProductOffice
04:01 UTC11:02 UTCTornado WatchHUN
08:40 UTC09:30 UTCTornado WarningHUN
19:00 UTC00:00 UTCWind AdvisoryHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Feb 6, 2:28 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 6, 2:28 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 AM CST WED FEB 6 2008

.DISCUSSION...

ALL OF CWA UNDER A TORNADO WATCH UNTIL 5 AM.

SFC LOW OVER OHIO WITH CDFNT PUSHING INTO THE MO BOOT HEEL. TEMPS
ACROSS THE CWA WERE STILL ARND 70 WITH DEWPOINTS IN THE L0W 60S.
5H TROF OVER KS WITH GOOD UPPER SW FLOW ACROSS CWA. 5H WINDS ARE
PARALLEL WITH CDFNT....REASON CDFNT IS TAKING ITS TIME TO MOVE
EAST. AS A RESULT OF THE SLOW MOVING CDFNT...WENT AHEAD AND KEPT
LIKELY POPS IN GRIDS UNTIL 18Z TODAY...PCPN SHOULD BEGIN TO TAPER
OFF AFTER 18Z. AS FOR TEMPS TODAY...12Z WILL SEE TEMPS IN THE 60S
BUT WILL SLOWLY FALL ALL DAY INTO THE LOWER 50S TO UPPER 40S BY
LATE AFTN. EXPECT DECREASING CLOUDS TONIGHT AND MUCH COOLER TEMPS
(IN THE LOW 30S).

RELATIVELY QUITE WX PATTERN SHAPING UP FOR THE REST OF THIS FCST
PACKAGE. THERE IS A CHC OF LIGHT SHRA ON FRIDAY NIGHT DUE TO A
WEAK CDFNT...IF GFS IS RIGHT. NAM HAS NO PCPN ON FRIDAY NIGHT. WILL
KEEP CURRENT LOW POPS FOR NOW. OTHERWISE GOOD RIDGING WILL KEEP CWA
IN COOL BUT DRY CONDITIONS SATURDAY THRU EARLY MONDAY. RIDGE BEGINS TO
MOVE EAST BY LATE MONDAY NIGHT ALLOWING A CDFNT TO APPROACH THE
CWA WITH ANOTHER CHC OF PCPN BY MONDAY NIGHT AND TUESDAY. PCPN
SHOULD BE OVER BY TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  32  51  33 /  60  10   0  10
SHOALS        60  30  52  34 /  60  10   0  10
CULLMAN       65  32  53  34 /  60  10   0  10
FAYETTEVILLE  64  32  49  33 /  60  10   0  10
ALBERTVILLE   65  33  52  35 /  60  10   0  10
FORT PAYNE    65  32  50  31 /  60  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 12:57 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-070300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT ASSOCIATED WITH THE STORMS THIS MORNING IS MOVING
ACROSS THE REGION...RESULTING IN WINDY CONDITIONS. WINDS BETWEEN 20
TO 30 MPH ARE POSSIBLE WITH GUSTS TO 40 MPH. THESE WINDS WILL
GRADUALLY DIMINISH AFTER SUNSET. PLEASE REFER TO WIND ADVISORY THAT
HAS BEEN ISSUED (HUNNPWHUN) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Feb 6, 12:36 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST WED FEB 6 2008

ALZ001>003-060730-
COLBERT-FRANKLIN-LAUDERDALE-
1236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT...FRANKLIN AND
LAUDERDALE COUNTIES UNTIL 130 AM CST...

AT 1236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHILOH TENNESSEE TO
NEAR TUPELO MISSISSIPPI...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  CHEROKEE.
  ALLSBORO.
  RED BAY.

SEVERAL STORMS ALONG THIS LINE SHOWED SIGNS OF STRENGTHENING. BE
READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 5 AM CST WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 1:56 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 AM CST WED FEB 6 2008

ALZ002-003-060830-
COLBERT-FRANKLIN-
156 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
230 AM CST...

AT 151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TREMONT...OR NEAR HIGHWAY 78 AT THE ALABAMA
MISSISSIPPI STATE LINE...MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  VINA.
  HALLTOWN.
  DEMPSEY.
  BELGREEN.
  CROOKED OAK.
  COLBERT HEIGHTS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST
WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 2:36 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST WED FEB 6 2008

ALZ001-002-004-005-060915-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT...EASTERN
LAUDERDALE...NORTHERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 315 AM
CST...

AT 236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF PULASKI TO 12 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING EAST AT
60 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TOWN CREEK.
  COURTLAND.
  ROGERSVILLE.
  OLIVER.
  WHEELER.
  RIPLEY.
  HOLLAND GIN.
  TANNER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

9.0 hours before the tornado, 149 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 771 joules per kilogram, CIN -36, lifted condensation level 947 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 223 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
638 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.9
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

3.0 hours after it, 149 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 118 joules per kilogram, CIN -5, lifted condensation level 549 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 467 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
186 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
51 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Decatur/Pryor Field (DCU), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
07:53 UTC6963180° 16 kt1006.1
08:00 UTC69.862.6180° 18 kt231006.1
08:09 UTC69.862.6190° 15 kt261006.1
08:53 UTC7064190° 14 kt1005.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the touchdown began at 09:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:35 UTCFUNNEL CLOUD1 S HaleyvilleWinston, ALFUNNEL CLOUD SITED BY FIRE DEPARTMENT.
09:00 UTCHAIL 0.5MoultonLawrence, ALDIME SIZED HAIL REPORTED NEAR MOULTON.
09:15 UTCTORNADOS MoultonLawrence, ALTORNADO ON GROUND ON HIGHWAY 36 SOUTH OF MOULTON POSSIBLY TRAPPING PEDESTRIANS.
09:20 UTCTORNADO12 E MoultonMorgan, ALSEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.
09:20 UTCTORNADO4 N SpeakeLawrence, ALSEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.
09:20 UTCTORNADO6 Se MoultonLawrence, ALTORNADO REPORTED ON HIGHWAY 183 IN THE NORTHERN ALDRIDGE GROVE AREA.
09:25 UTCTORNADO6 Sw DecaturMorgan, ALTORNADO REPORTED ON THE GROUND IN CHAPEL HILL.
09:25 UTCTORNADO8 Sw DecaturMorgan, ALTORNADO REPORTED ON THE GROUND IN CHAPEL HILL.
09:30 UTCTORNADO4 Wsw DecaturMorgan, ALA MOBILE HOME WAS BLOWN ONTO ROAD ON THE 3200 BLOCK OF MODUS ROAD IN DECATUR.
09:30 UTCTORNADO5 S TrinityMorgan, ALMUD TAVERN FIRE DEPARTMENT DAMAGED SOUTHWEST OF DECATUR
09:30 UTCTORNADODecaturMorgan, ALMUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR
09:31 UTCTSTM WND DMG2 E TannerLimestone, ALTIN AND TRAILER UNDERPINNING SCATTERED THROUGHOUT FIELDS ALONG I-65. SNAPPED TREES AND WOOD FRAGMENTS ALSO REPORTED 4 MI S OF I-65 AND HWY 72W INTERSECTION. ACTUAL EVENT TIME UNKNOWN--ESTIMATED FROM RADAR.
09:35 UTCTORNADO10 Wnw HuntsvilleMadison, ALTORNADO REPORTED ON THE GROUND WEST OF MONROVIA
09:40 UTCHAIL 1.751 W CapshawLimestone, ALGOLF BALL HAIL REPORTED IN EAST LIMESTONE.
09:42 UTCFUNNEL CLOUDHuntsvilleMadison, ALFUNNEL CLOUD REPORTED AT INTERSECTION OF RESEARCH PARK AND HIGHWAY 53.
09:47 UTCFUNNEL CLOUDMadisonMadison, ALFUNNEL CLOUD REPORTED ON THE WEST END OF COUNTY LINE ROAD
09:48 UTCFUNNEL CLOUDMadisonMadison, ALFUNNEL CLOUD REPORTED ON COUNTY LINE ROAD.
10:29 UTCHAIL 0.25ArabMarshall, ALPEA SIZE HAIL REPORTED NEAR ARAB

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 6, 2008

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 61:01 AM ESTEF1Washington, KY0.3150$60,000
February 61:06 AM ESTEF2Washington, KY1.0250$15,000
February 61:08 AM ESTEF1Franklin, KY2.4170$250,000
February 61:20 AM ESTEF1Mercer, KY0.9350$1.0 million
February 61:29 AM ESTEF2Harrison, KY3.54401$500,000
February 612:32 AM CSTEF0Dickson, TN0.120
February 612:44 AM CSTEF0Davidson, TN0.120
February 612:46 AM CSTEF0Yazoo, MS4.875$180,000
February 61:51 AM ESTEF0Clark, KY0.9125$200,000
February 62:06 AM ESTEF1Bath, KY8.7250$250,000
February 61:12 AM CSTEF0Sumner, TN3.350
February 61:22 AM CSTEF1Sumner, TN11.8100
February 62:23 AM ESTEF0Menifee, KY4.0150$50,000
February 61:25 AM CSTEF1Leake, MS1.550
February 61:40 AM CSTEF3Allen, KY9.4440411$1.3 million
February 61:45 AM CSTEF0Williamson, TN1.6300
February 61:55 AM CSTEF0Noxubee, MS1.750
February 62:04 AM CSTEF1Lamar, AL7.3150$70,000
February 62:51 AM CSTEF2Fayette, AL26.22,0004$335,000
February 64:00 AM CSTEF0Cullman, AL0.320
February 64:45 AM CSTEF1Marshall, AL0.235
February 65:17 AM CSTEF4Rosalie–Flat Rock tornado, AL10.9660112
February 66:25 AM CSTEF2Coosa, AL15.92,000$120,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.